Alert archive / Montana / Wind Chill Warnings in 2005

Wind Chill Warning 1, NWS Missoula, MT

December 7, 2005Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this wind chill warning at Dec 7, 2005, 8:49 AM MST for Missoula County, Ravalli County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2005, 8:49 AM MST (15:49 UTC)
Expired
Dec 7, 2005, 12:00 PM MST
In force
3 hr
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 071549
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
849 AM MST WED DEC 7 2005


MTZ005-071900-
/O.NEW.KMSO.WC.W.0001.051207T1549Z-051207T1900Z/
MISSOULA/BITTERROOT VALLEYS-
849 AM MST WED DEC 7 2005

...WIND CHILL WARNING IN EFFECT UNTIL NOON MST TODAY FOR MISSOULA VALLEY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. 

BELOW ZERO TEMPERATURES AND EAST WIND OF 15 TO 25 MPH ARE CAUSING
WIND CHILL TEMPERATURES 25 TO 35 BELOW ZERO AROUND HELLGATE
CANYON. THESE EXTREME WIND CHILL TEMPERATURES ARE ALSO REACHING
INTO DOWNTOWN MISSOULA. THE WIND CHILL IS EXPECTED TO IMPROVE AS
THE TEMPERATURE WARMS TODAY.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
1 follow-up statement
000 
WWUS45 KMSO 071846
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1146 AM MST WED DEC 7 2005

MTZ005-072000-
/O.EXP.KMSO.WC.W.0001.000000T0000Z-051207T1900Z/
MISSOULA/BITTERROOT VALLEYS-
1146 AM MST WED DEC 7 2005

...WIND CHILL WARNING WILL EXPIRE AT NOON MST TODAY...

THE WIND CHILL WARNING WILL EXPIRE AT NOON MST TODAY. 

THE COLD TEMPERATURES WILL CONTINUE TO PERSIST THROUGH OUT THE
DAY...BUT THE WINDS HAVE DECREASED.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Dec 7, 7:35 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 7, 7:35 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
735 AM MST WED DEC 7 2005

.UPDATE...A LOW STRATUS DECK HAS DEVELOPED OVER NORTHWEST MONTANA
THIS MORNING. THIS STRATUS CLOUD IS EXPECTED TO SLOW DIMINISH
THROUGH OUT THE DAY. BUT IT WILL DECREASE THE DIURNAL TEMPERATURE
FLUCTUATION FOR TODAY. SO HAVE DECREASE MAX TEMPERATURES IN THIS
REGION A FEW DEGREES FOR TODAY. THE REST OF THE FORECAST APPEARS
TO BE ON TRACK.

&&

.PREV DISCUSSION... (ISSUED 213 AM MST WED DEC 7 2005)

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...CLEAR AND COLD
CONDITIONS WILL CONTINUE TODAY AND TONIGHT AS ARCTIC AIR STAYS
ENTRENCHED IN VALLEYS AND CLEAR SKIES AT NIGHT ALLOWS FOR RAPID
RADIATIONAL COOLING. STARTING TO SEE SOME AREAS OF FREEZING FOG
AND LOW CLOUDS FORM THIS MORNING...SO TEMPERATURES IN THESE AREAS
WILL NOT GET AS COLD AS ORIGINALLY FORECAST. NEVERTHELESS...AM
QUITE SURE WE WILL SEE MANY RECORD LOWS BY DAYBREAK. A WEAK UPPER
LEVEL DISTURBANCE WILL MOVE OVER NORTHWEST MONTANA...MAINLY OVER
MOUNTAINS NEAR THE CONTINENTAL DIVIDE...ON THURSDAY BRINGING
INCREASED CLOUD COVER AND A SLIGHT CHANCE OF MAINLY MOUNTAIN SNOW
SHOWERS. OTHERWISE...EXPECT CLEAR AND COLD CONDITIONS TO CONTINUE
WITH AREAS OF FREEZING FOG FORMING IN FAVORED VALLEYS AGAIN
TONIGHT AND THURSDAY NIGHT.

LONG TERM...FRIDAY THROUGH TUESDAY...LITTLE CHANGE TO PREVIOUS
FORECAST. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA
THROUGH THE WEEKEND...BRINGING CONTINUED COLD TEMPERATURES AND
FREEZING VALLEY FOG. A LOW PRESSURE SYSTEM MOVES ON SHORE MONDAY
BRINGING ENOUGH DYNAMICS WITH IT TO PRODUCE PRECIPITATION OVER
CENTRAL IDAHO AND WESTERN MONTANA BY MONDAY AFTERNOON. LOW
CONFIDENCE WITH THIS FEATURE DUE TO LACK OF RUN TO RUN MODEL
CONSISTENCY.

AVIATION...AREAS OF FREEZING FOG WILL CREATE LOW CEILINGS AND
VISIBILITIES PRIMARILY OVER NORTHWEST MONTANA THROUGH MID-MORNING.
OTHERWISE NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...SMITH
PREV DISCUSSION...MWJ/STEGEMILLER
AVIATION...MWJ

Nearby

Wind Chill Warnings in Montana, 2005Every wind chill warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.